Illinois, 2010

Damaging Winds in Illinois, May 31, 2010

May 31, 2010 · NWS DVN · 2 events in 1 county or zone

A cold front pushed across eastern Iowa and northern Illinois during the morning hours of May 31. An area of showers and isolated thunderstorms developed along it, with some of the stronger storms producing brief heavy rain, small hail, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushed across eastern Iowa and northern Illinois during the morning hours of May 31. An area of showers and isolated thunderstorms developed along it, with some of the stronger storms producing brief heavy rain, small hail, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:42 AM CST, 6 hours 46 minutes earlier.

Area forecast discussion, May 31, 2:42 AM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT MON MAY 31 2010

.SYNOPSIS...
THE BROAD BAND OF CONVECTION FOCUSED ALONG THE 850 MB COLD FRONT
WEAKENED RAPIDLY THIS MORNING AS THE UPPER LEVEL SUPPORT LIFTED
WELL TO THE NORTH INTO ONTARIO.  AT 07Z THE SURFACE FRONT EXTENDED
FROM MADISON WI TO THE QUAD CITIES TO NEAR KIRKSVILLE MO. SURFACE
DEW POINTS ARE IN THE 65 TO 70 DEGREE RANGE ACROSS NEARLY ALL OF MO
AND IL AHEAD OF THE SURFACE FRONT... AND ISOLATED STORMS HAVE NOW
DEVELOPED ALONG THE FRONT IN NORTHEAST MO AND WESTERN IL WHERE THE
MOISTURE CONVERGENCE IS GREATEST.

&&

.SHORT TERM...TODAY AND TONIGHT...
INITIAL FORECAST CONCERN IS EXTENT OF THUNDERSTORMS TODAY THEN FOG
POTENTIAL TONIGHT.  THUNDERSTORMS SHOULD CONTINUE TO DEVELOP TODAY
ALONG THE BOUNDARY AS IT SLOWLY PUSHES EAST.  FRONT SHOULD BE
THROUGH THE SERVICE AREA BY 18Z...LIMITING OPPORTUNITY FOR FURTHER
LOW LEVEL DESTABILIZATION. FORECAST AND OBSERVED SOUNDINGS SHOW ONLY
WEAK SHEAR AND MARGINAL INSTABILITY...SO ANY SEVERE RISK SHOULD BE
LIMITED TO CONVERGENT AREAS NEAR THE BOUNDARY.

PRECIP BEHIND THE FRONT WILL CONTINUE TO DIMINISH THIS MORNING.
WITH WEAK LOW LEVEL FLOW THROUGH THE NEXT 24 HOURS...FOG POTENTIAL
FOR TONIGHT WILL HINGE ON RAINFALL DISTRIBUTION TODAY...MAINLY
SOUTHERN AND EASTERN PORTIONS OF OUR SERVICE AREA.  WILL LEAVE FOR
THE DAY SHIFT TO EVALUATE SPECIFICS BASED ON TODAYS CONVECTION. ..33..

.LONG TERM...TUESDAY THROUGH SUNDAY...

PRIMARY FOCUS IS THUNDERSTORM CHANCES TUESDAY THROUGH EARLY THU
AS AREA WILL BE UNDER ZONAL FLOW WITH AN ACTIVE FRONT IN THE
VICINITY. ECMWF REMAINS FAVORED MODEL...WITH CONTINUED GOOD RUN TO
RUN CONTINUITY. IT CONTINUES TO ADVERTISE A SLOWER AND MORE
NORTHERLY SURFACE BOUNDARY AND LOW PRESSURE WAVE THAN THE GFS AND
NAM.

LOW LEVEL RETURN FLOW SETS UP TUESDAY...FUELING MCS DEVELOPMENT IN
NW IA BY EVENING AS SHORTWAVE PASSES TO THE NORTH. UPPER LEVEL
DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION TO H3 JET MOVING
THROUGH LAKE SUPERIOR REGION...AND LOW LEVEL JET CONVERGENCE WITH
FEED OF HIGH PW AIR MASS SUPPORT THIS MCS TRACKING EAST AND POSSIBLY
E-SE THROUGH THE FORECAST AREA. RAISED POPS TO LIKELY ACROSS THE NW
BASED ON THE ECMWF. SPC HAS ENTIRE AREA OUTLOOKED IN SLIGHT RISK FOR
DAY 2. THINK PRIMARY THREAT IN THE FORECAST AREA WILL BE WITH
DAMAGING WIND...ISOLATED LARGE HAIL...AND HEAVY RAINFALL WITH
NOCTURNAL MCS TUE NIGHT.

WED...WILL BE BETWEEN SHORTWAVES THROUGH FIRST HALF OF THE DAY BUT
WILL KEEP CHANCE POPS GOING WITH REMNANTS OF MCS WINDING DOWN AND
POSSIBLY LINGERING SHOWERS ALONG AND NORTH OF THE SURFACE BOUNDARY
LIKELY EXTENDING ACROSS THE SOUTH. THE NEXT SHORTWAVE...AND PRIMARY
SURFACE LOW MOVE THROUGH THE AREA WED NIGHT. THE ECMWF AND
UKMET HAVE THIS LOW TRACKING NORTHEAST ACROSS THE EASTERN IA...WHILE
THE AMERICAN MODELS KEEP THE LOW WELL TO THE SOUTH. EITHER
WAY...WILL LIKELY PRODUCE MORE WIDESPREAD RAIN...POSSIBLY HEAVY AND
HAVE HIGH CHANCE POPS GOING. THIS MAY LEAD TO HYDRO CONCERNS...IF
HEAVY RAIN TRACKS OVER SIMILAR AREAS IMPACTED BY STORMS THE PREVIOUS
NIGHT. MAY ALSO HAVE SEVERE POTENTIAL AGAIN LATE WED AFTERNOON AND
EVENING...DEPENDING ON INSTABILITY AND THE TRACK AND TIMING OF THE
APPROACHING SURFACE LOW.

THURSDAY...HAVE CHANCES FOR RAIN ESPECIALLY IN THE EAST...WHICH WILL
MOST LIKELY BE CONFINED TO THE MORNING AS THE SURFACE LOW EXITS TO
THE EAST. HIGH PRESSURE THEN FOLLOWS THU AFTERNOON INTO THU NIGHT
ALLOWING SOME CLEARING AND INFLUX OF DRIER AND SOMEWHAT COOLER
TEMPERATURES.

BEYOND...NW FLOW KEEPS DRY WEATHER AND TEMPERATURES NEAR TO POSSIBLY
COOLER THAN CLIMO FRI. NO CHANGES MADE BEYOND WITH RAIN CHANCES IN
THE FORECAST FRI NIGHT INTO SAT. BASED ON LATEST MODEL RUNS...MAY
NEED TO BRING IN CHANCES FOR SAT NIGHT INTO SUN AS WELL.
..SHEETS..

&&

.AVIATION...
A WEAK COLD FRONT IS MOVING THROUGH THE AREA TODAY...RESULTING IN A
LOW LEVEL WIND SHIFT FROM SOUTH TO NORTH-NORTHWEST. SCATTERED
THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER...
ENDING FROM WEST TO EAST DURING THE DAY TODAY AS THE FRONT CONTINUES
ITS SLOW PROGRESSION. VFR CIGS WILL PREVAIL MUCH OF TODAY ACROSS THE
AREA WITH CLEARING THIS AFTERNOON. ..33..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

33/SHEETS/33
Hazardous weather outlook, May 31, 3:20 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT MON MAY 31 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER AND MAINLY THIS MORNING. IN GENERAL...
THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.
HOWEVER...A FEW COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND
BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE AREA. A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE
ACROSS THE REGION OVERNIGHT. SOME STORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT
AND THERE IS A SLIGHT RISK FOR SEVERE STORMS...ESPECIALLY SOUTH OF
INTERSTATE 80. SEVERE STORMS WILL BE MOST LIKELY IN THE AFTERNOON
AND EVENING HOURS...WITH LARGE HAIL AND DAMAGING WIND POSSIBLE.

STORMS LATE WEDNESDAY AND WEDNESDAY NIGHT MAY ALSO PRODUCE HEAVY
RAINFALL. THERE IS THE POTENTIAL FOR TWO DAY RAINFALL TOTALS TO
EXCEED 3 OR 4 INCHES...WHICH MAY LEAD TO FLASH FLOODING.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
MORNING...BUT SEVERE STORMS ARE NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT INTO SATURDAY. IT IS
TOO SOON TO DETERMINE IF THESE STORMS WILL PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 31, 6:21 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT MON MAY 31 2010

IAZ089-099-ILZ024>026-034-035-MOZ010-311315-
CLARK-DES MOINES-HANCOCK-HENDERSON-LEE-MCDONOUGH-MERCER-WARREN-
721 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORMS MOVING ACROSS WEST CENTRAL ILLINOIS...

AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS SPANNING MUCH OF HANCOCK COUNTY ILLINOIS...AND
MOVING NORTHEAST AT 15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TERRE HAUTE AND LA HARPE AROUND 725 AM CDT...
  AUGUSTA AROUND 730 AM CDT...
  STRONGHURST AROUND 740 AM CDT...
  COLMAR AROUND 745 AM CDT...
  BLANDINSVILLE AROUND 750 AM CDT...
  TENNESSEE AROUND 755 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER INA STURDY STRUCTURE.

LAT...LON 4020 9150 4025 9151 4025 9159 4072 9126
      4107 9046 4028 9046 4027 9050 4028 9091
      4019 9092
TIME...MOT...LOC 1220Z 234DEG 14KT 4071 9099 4021 9099

33
Local storm report, May 31, 7:42 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             BURLINGTON              40.81N 91.12W
05/31/2010  M0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL AND HEAVY RAIN.

&&

MIKEZ
Special weather statement, May 31, 7:50 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT MON MAY 31 2010

IAZ078-089-099-ILZ024>026-034-035-311445-
LEE IA-DES MOINES IA-LOUISA IA-MCDONOUGH IL-HANCOCK IL-WARREN IL-
HENDERSON IL-MERCER IL-
850 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORMS PERSIST OVER WEST CENTRAL ILLINOIS...

AT 835 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG AND EAST OF THE MISSISSIPPI
RIVER FROM JUST WEST OF KEITHSBURG SOUTH THROUGH BURLINGTON AND
KEOKUK AND EXTENDING EAST AS FAR AS MACOMB. THE STORMS WERE MOVING
EAST AT 20 MPH.  THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL IN
THE BURLINGTON AREA FROM THESE STORMS.  ALSO...RADAR RAINFALL
ESTIMATES SUGGEST THAT UP TO AN INCH AND A HALF OF RAIN HAS FALLEN
OVER  PARTS OF HANCOCK AND SOUTH WEST MCDONOUGH COUNTIES SINCE 7AM.

THE THUNDERSTORMS WILL CONTINUE TO PRODUCE PERIODS OF HEAVY RAIN AND
HAIL UP TO THE SIZE OF PENNY/S AS THEY MOVE THROUGH SOUTHERN
HENDERSON AND WARREN COUNTIES AND HANCOCK AND MCDONOUGH COUNTIES BY
1030 AM.  THE HEAVY RAINS MAY CAUSE SOME PONDING OF WATER ON AREA
ROADS AND COULD OVERWHELM STORM DRAINS ALONG CITY STREETS.

&&

LAT...LON 4020 9148 4108 9132 4108 9044 4028 9045
      4028 9091 4020 9092

DLF
Special weather statement, May 31, 8:22 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 AM CDT MON MAY 31 2010

IAZ068-ILZ015>017-024-311515-
BUREAU-HENRY-MERCER-ROCK ISLAND-SCOTT-
922 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORMS...

AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GENESEO TO
BURGESS...MOVING EAST AT 20 MPH.

* THUNDERSTORMS WILL BE MOVING THROUGH OR NEAR OSBORN....CAMBRIDGE
  WOODHULL...GALVA AND ANNAWAN BY 1030AM.

UP TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS OF 30 TO 40
MPH ARE POSSIBLE WITH THE STRONGEST STORMS

LAT...LON 4123 8981 4123 8986 4119 8987 4114 8993
      4115 9043 4108 9044 4107 9088 4157 9047
      4159 8985 4125 8977
TIME...MOT...LOC 1420Z 268DEG 19KT 4143 9013 4109 9064

DLF

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
May 31, 9:28 AM CST
Where
Bureau County, Buda
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.330, -89.680

Wind gusts estimated to be 60 mph blew down several 6 inch diameter tree branches in Buda, IL around 1028 am May 31.

Thunderstorm Wind, Bureau

When
May 31, 10:15 AM CST
Where
Bureau County, 1.25 mi ENE of Depue
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.330, -89.300

Wind gusts estimated to be 70 mph snapped some power poles in Depue, IL at 1115 am May 31.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233030, 233031.